What are the long term effects of HIV treatment?
4 January 2016. Related: All topics, Living with HIV long-term, Side effects, Starting treatment.
I am scared about the long term effects of living with HIV and being on treatment. I am 22.
I’m not yet on treatment (CD4 701/CD4% 19/VL 3000). I understand ART can keep me well for a long time and side effects are milder than before.
However, I keep reading that the long-term effects of being on medication and HIV itself are still quite harmful for kidney function, cardiovascular function, bone density and cognitive function. Plus there is the issue with immune inflammation and reconstitution.
I just can’t help but feel hopeless about the future even if short-term I’ll be fine, knowing that I am at such higher risk of so many non-AIDS related problems.
Thank-you for your question.
You didn’t say when you were diagnosed but as you are still very young it is understandable that you think about your long term health.
Firstly, with current HIV drugs, your outlook is really good. Several studies report average life expectancy of another 50 years taking you well into your 70s.
Your high CD4 count also means you have time to learn about treatment and to decide which is the best treatment for you.
Current drugs have a low risk of side effects, and these are usually mild if they do occur. Many of the concerns you listed are more relating to HIV than to treatment. It might be that in reading about HIV you are picking the negative worries rather than the positive things – and that some of the articles you are reading are not up-todate.
The risk of problems related to kidney, liver and heart disease are higher from not being on ART. The risk of most HIV-related infections are much lower if someone is on ART. So is the risk of non-HIV complications.
Bone health is slightly more complicated. This is becasue ART does reduce bone density. But the reductions from ART are not likely to be clinically significant unless your bone densitiy is already very low.
As with most complications, routine monitoing should highlight any problems early on. You could then change treatment if this was needed.
The information in this previous question which is from someone worrying about the risk of cancer discusses similar long-term worries. See: I’m worrying about reports of higher risk of HIV and cancer…
Do you know anyone else who is positive? HIV is pretty rough to handle by yourself. Talking to other people – either online or at a support group – might help. Given how good your CD4 count is, you could also try doing things you really enjoy and not worry so much about HIV for a few weeks.
Although I believe that being informed is a great way to understand the impact HIV has on your life, sometimes we get questions from people who are reading so much that this is just causing them to worry.
Further information about healthy living and ageing with HIV can be found in our guide to HIV and your quality of life.
Here is a recent question from someone about life expectancy, but there are many more.
Please have a read through these links, and let me know if you have any questions.
This answer was updated in January 2016 from an original question on 22 August 2012.
Its very possible that you may be feeling like this due to the efavirenz that are in the Trivenz. This shouldn’t be happening, 9-10 months into treatment. If you’re taking your meds as adviced here: http://i-base.info/guides/1561 then it sounds like you may need to change, please see Q3 here for more info: http://i-base.info/qa/what-are-the-most-asked-questions
Hi.Im on trivenz for 9 to 10 month, after taking trivenz all the time i feel nauseous and headache are these maybe side effects still? Or should I change to something else?
Thanks. Dr Tan’s book looks good. However, it says it was printed in 2015. So, it’s a good idea to keep up-to-date with HIV treatent and prevention on the i-Base website. All resources from i-Base are free and can be copied and distrubuted. But i-Base is grateful for a credit whenever resources are used.
Hi, this books guides you through the HIV treatment. Do not be scary. Live your life :)
Understanding HIV and AIDS: A Guidebook to HIV and AIDS prevention Dr. Tan
If you’re having issues with your memory you should talk to a doctor about this. It could be due to the meds that you are on, or other factors.
Hi my name as indicated in my email adress below am university student hving two kids negative but I become HIV positive of two years now when my wife died the day I noticed that am HIV. But since I started ART my memory has gone down i dont know what is going on.
It’s a good idea to let the doctor take a look at your rash and skin problems. Sometimes this can be because of HIV meds, especially when you start treatment. What meds are you taking? Here’s a link to more info about having a rash.
i firstly diagnosed hiv and hcv co infected in march 2019 and my cd 4 is 368 iam on medication but i suffering from itching problems and pimpls on the body specilly on hipps and face what can i do on this problem
It’s really great that your son was born negative. But have you been on the same meds for all this time? Modern meds are easier to take and have fewer side effects. So they could help stop your runny stomach. You can ask the clinic if you can try taking new meds to see if it can help your stomach.
Hi… im 29 nd started my Art when i was 22 nd pregnant. My sons was born negative thanks God. Im on Aluvia, lamivodine nd Zidavodine. My trouble is a runny stomach. I dnt know what cases this because it comes on regular basis.
I worried anything that i can get for this. I haven’t asked at the clinic